Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 45, NWS Indianapolis, IN

June 1, 2008Boone County, Hamilton County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 1, 2008, 5:31 PM EDT for Boone County, Hamilton County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2008, 5:31 PM EDT (21:31 UTC)
Expired
Jun 1, 2008, 5:55 PM EDT
In force
24 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Boone County, IN, Hamilton County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1539 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 012131
SVRIND
INC011-057-012215-
/O.NEW.KIND.SV.W.0045.080601T2131Z-080601T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
531 PM EDT SUN JUN 1 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BOONE COUNTY IN CENTRAL INDIANA...
  SOUTHWESTERN HAMILTON COUNTY IN CENTRAL INDIANA...

* UNTIL 615 PM EDT

* AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER EAST CENTRAL BOONE COUNTY...OR 19 MILES
  SOUTHEAST OF FRANKFORT...AND MOVING EAST AT 26 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESTFIELD BY 555 PM EDT...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 129 AND 141.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4012 8601 3993 8603 3993 8651 4007 8650
TIME...MOT...LOC 2131Z 270DEG 23KT 4003 8634

$$

NIELD
1 follow-up statement
000 
WWUS53 KIND 012155
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
554 PM EDT SUN JUN 1 2008

INC011-057-012204-
/O.CAN.KIND.SV.W.0045.000000T0000Z-080601T2215Z/
BOONE-HAMILTON-
554 PM EDT SUN JUN 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOONE AND
SOUTHWESTERN HAMILTON COUNTIES IS CANCELLED...

THE THUNDERSTORM OVER THE WARNED AREA HAS WEAKENED...AND IS NO 
LONGER SEVERE. SMALL HAIL AND BRIEFLY HEAVY RAIN WILL STILL BE 
POSSIBLE WITH THIS STORM.

LAT...LON 4012 8601 3993 8603 3993 8651 4007 8650
TIME...MOT...LOC 2154Z 270DEG 23KT 4003 8615

$$

NIELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:45 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 1, 2:45 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
245 PM EDT SUN JUN 1 2008

.DISCUSSION...
MAIN WEATHER PROBLEM WILL BE THE CHANCE OF RAIN MONDAY NIGHT AND
TUE. FOR THE VERY SHORT TERM AN ISOLATED TSTM DEVELOPED WITH THE
DAYTIME HEATING ALONG A WEAK BOUNDRY IN NW INDIANA. 50DBZ REFL IS
HIGH ENOUGH FOR SOME SMALL HAIL WITH THIS. THIS STORM SHOULD
DISSIPATE WITH SUNSET. CROSS SECTIONS OF ALL MODELS ARE VERY DRY
TNGT. SKIES SHOULD BE CLEAR TO MO CLEAR UNTIL LATER TNGT WHEN SOME
HIGH LEVEL MSTR BEGINS TO MOVE IN. THERE SHOULD NOT BE ENOUGH
CLOUDINESS TO PREVENT TEMPS FROM DROPPING. THE SLIGHTLY WARMER ETA
TEMPS LOOK BETTER. HIGH PRESSURE MOVES OVER INDIANA ON MONDAY. CROSS
SECTIONS SHOW HIGHER LVL MOISTURE CONTINUING TO INCREASE. WILL GO
WITH INCREASING CLDS DURING THE DAY. 850 MB TEMPS INCREASE SLIGHTLY
SO WILL GO A LITTLE WARMER THEN TODAY. MODELS TEMPS ARE VERY CLOSE
TO EACH OTHER SO WILL GO WITH THEM. A COLD FRONT MOVES TOWARD
INDIANA MONDAY NIGHT. THE ETA HAS REAL GOOD PVA MOVING IN. ETA HAS
LI DROPPING TO ARND -2 WITH NGM MORE STABLE. SOME STORMS MAY DEVELOP
DURING THE EVENING BUT MOST ACTION WILL HAPPEN AFTER MIDNIGHT. WITH
GOOD WAA TEMPS WILL NOT DROP LOWER THEN THE MID TO UPPER 60S. THE
COLD FRONT MOVES INTO NRN INDIANA ON TUE. LI DROPS TO -5. WILL
CONTINUE WITH THE LIKELY POPS. THE SCT TSTMS WILL CONTINUE OVER THE
AREA TUE NIGHT THROUGH THE REST OF THE WEEK. WILL KEEP A CHANCE OF
TSTMS CONTINUING. THE NEXT BEST CHC WILL BE FRI NIGHT WHEN ANOTHER
COLD FRONT MOVES INTO THE NRN PART. HIGH PRESSURE WILL BUILD INTO
THE AREA FOR THE WEEKEND.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS

VFR CIGS WL CONT WITH ONLY SOME SCT DIURNAL CU EXPECTED PER THE CU
DEVELOPMENT PROGS. COULD ALSO BE A COUPLE OF HOURS OF MVFR FOG
TOWARD MRNG UNDER BROAD AREA OF SFC HIGH PRES. NW WINDS AROUND 10
MPH BECOMING CALM AFTER DARK AND LGT FM THE SSE MID MRNG MONDAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...MK
PUBLIC...SH
Hazardous weather outlook, Jun 1, 4:38 PM EDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
438 PM EDT SUN JUN 1 2008

INZ021-030-031-036>042-045>049-052>057-061>065-068>072-022045-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-
MORGAN-JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
438 PM EDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING.
A FEW SEVERE STORMS WILL BE POSSIBLE THIS EVENING. ANY RISK FOR
SEVERE WEATHER SHOULD END BY MIDNIGHT. STRONG WINDS AND LARGE HAIL
WILL BE POSSIBLE WITH ANY SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS BEGINNING MONDAY NIGHT
AND LASTING UNTIL EARLY THURSDAY. AT THIS POINT IT APPEARS THAT
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY NIGHT
AND TUESDAY. THE THUNDERSTORMS MONDAY NIGHT WILL ALSO BE CAPABLE
OF PRODUCING VERY HEAVY RAINFALL. IT APPEARS THAT SOME ADDITIONAL
SEVERE WEATHER COULD ALSO BE POSSIBLE ON WEDNESDAY BUT IT REMAINS
TOO EARLY TO DETERMINE DETAILS. REMEMBER THAT DEADLY CLOUD TO
GROUND LIGHTNING WILL BE A THREAT IN ALL THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-043-044-051-060-067-022045-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-SULLIVAN-KNOX-
438 PM EDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

LOWLAND FLOODING ON THE WABASH RIVER WILL CONTINUE TODAY. SEE THE
LATEST HYDROLOGIC STATEMENTS FOR DETAILED INFORMATION.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING.
A FEW SEVERE STORMS WILL BE POSSIBLE THIS EVENING. ANY RISK FOR
SEVERE WEATHER SHOULD END BY MIDNIGHT. STRONG WINDS AND LARGE HAIL
WILL BE POSSIBLE WITH ANY SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LOWLAND FLOODING WILL CONTINUE ALONG THE WABASH RIVER THROUGH MID
WEEK. PLEASE REFER TO THE LATEST HYDROLOGIC STATEMENTS FOR
DETAILED INFORMATION.

THERE WILL BE A CHANCE OF THUNDERSTORMS BEGINNING MONDAY NIGHT
AND LASTING UNTIL EARLY THURSDAY. AT THIS POINT IT APPEARS THAT
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY NIGHT
AND TUESDAY. THE THUNDERSTORMS MONDAY NIGHT WILL ALSO BE CAPABLE
OF PRODUCING VERY HEAVY RAINFALL. IT APPEARS THAT SOME ADDITIONAL
SEVERE WEATHER COULD ALSO BE POSSIBLE ON WEDNESDAY BUT IT REMAINS
TOO EARLY TO DETERMINE DETAILS. REMEMBER THAT DEADLY CLOUD TO
GROUND LIGHTNING WILL BE A THREAT IN ALL THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME HOWEVER ANY
REPORTS OF SEVERE WEATHER ARE WELCOME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CO

In the hours before

Special weather statement, Jun 1, 3:44 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
344 PM EDT SUN JUN 1 2008

INZ035-043-044-012030-
FOUNTAIN-PARKE-VERMILLION-
344 PM EDT SUN JUN 1 2008

...STRONG THUNDERSTORM OVER NORTHWEST CENTRAL INDIANA...

A STRONG THUNDERSTORM WAS LOCATED ALONG A LINE FROM PERRYSVILLE IN
NORTHERN VERMILLION COUNTY...TO KINGMAN IN SOUTHERN FOUNTAIN
COUNTY...AND TURKEY RUN STATE PARK IN NORTHERN PARKE COUNTY AT 335
PM EDT. THIS STORM WAS MOVING SOUTHEAST AT 25 MPH...AND IS CAPABLE
OF PRODUCING HAIL TO ONE HALF INCH IN DIAMETER...AND WIND GUSTS UP
TO 40 MPH.

THE STRONGEST PART OF THIS STORM IS OVER TURKEY RUN STATE PARK AT
THIS TIME. THOSE WHO ARE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY
UNTIL THE STORM HAS PASSED. DO NOT STAND UNDER TREES OR OTHER TALL
OBJECTS...AS THESE OBJECTS MAY BE STRUCK BY LIGHTNING. BE ALERT FOR
RAPIDLY RISING WATER IN CREEKS AND OTHER LOW SPOTS...AS THESE AREAS
ARE VULNERABLE TO FLASH FLOODING.

NIELD
Special weather statement, Jun 1, 4:21 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
421 PM EDT SUN JUN 1 2008

INZ035-036-043>045-012100-
FOUNTAIN-MONTGOMERY-PARKE-PUTNAM-VERMILLION-
421 PM EDT SUN JUN 1 2008

...STRONG TO SEVERE THUNDERSTORMS OVER NORTHWEST CENTRAL INDIANA...

STRONG TO SEVERE THUNDERSTORMS WERE LOCATED NEAR PERRYSVILLE...
KINGMAN...CRAWFORDSVILLE AND RUSSELLVILLE AT 410 PM EDT. THESE STORMS
WERE MOVING SOUTHEAST AT 25 MPH...AND ARE CAPABLE OF PRODUCING HAIL
TO ONE HALF INCH OR MORE IN DIAMETER...AND WIND GUSTS IN EXCESS OF 50
MPH. THE STRONGEST PARTS OF THESE STORMS WILL PASS
THROUGH CRAWFORDSVILLE...NEW MARKET...NEAR CECIL HARDIN RESERVOIR...
AND BAINBRIDGE

SEEK SHELTER IMMEDIATELY UNTIL THESE STORMS HAVE PASSED. A SEVERE
THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN PUTNAM COUNTY
UNTIL 500 PM EDT.

NIELD
Local storm report, Jun 1, 5:08 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
508 PM EDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             GREENCASTLE             39.64N 86.84W
06/01/2008  E0.88 INCH       PUTNAM             IN   TRAINED SPOTTER

            ALSO WIND GUSTS TO 30 MPH

&&
Local storm report, Jun 1, 5:09 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
509 PM EDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             3 N ADVANCE             40.04N 86.62W
06/01/2008  E0.88 INCH       BOONE              IN   TRAINED SPOTTER

&&

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 3:50 PM EDTAreal Flood AdvisoryINDFountain, Parke, Vermillion3 hr
Jun 1, 4:15 PM EDTSevere Thunderstorm WarningINDPutnam45 min
Jun 1, 4:46 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery44 min
Jun 1, 4:54 PM EDTSevere Thunderstorm WarningINDHendricks, Morgan, Putnam66 min
Jun 1, 5:23 PM EDTSevere Thunderstorm WarningINDFountain37 min
Jun 1, 5:27 PM EDTSevere Thunderstorm WarningINDClay, Owen, Putnam51 min
Jun 1, 5:43 PM EDTSevere Thunderstorm WarningINDMontgomery, Tippecanoe47 min
Jun 1, 6:23 PM EDTSevere Thunderstorm WarningINDClinton52 min
Jun 1, 7:33 PM EDTSevere Thunderstorm WarningINDBrown, Jackson, Monroe57 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.